Document Detail


Chest wall rigidity in two infants after low-dose fentanyl administration.
MedLine Citation:
PMID:  22561320     Owner:  NLM     Status:  In-Data-Review    
Abstract/OtherAbstract:
ABSTRACT: Since its introduction into clinical practice, it has been known that fentanyl and other synthetic opioids may cause skeletal muscle rigidity. Involvement of the respiratory musculature, laryngeal structures, or the chest wall may impair ventilation, resulting in hypercarbia and hypoxemia. Although most common with the rapid administration of large doses, this rare adverse effect may occur with small doses especially in neonates and infants. We present 2 infants who developed chest wall rigidity, requiring the administration of neuromuscular blocking agents and controlled ventilation after analgesic doses of fentanyl. Previous reports regarding chest wall rigidity after the administration of low-dose fentanyl in infants and children are reviewed, the pathogenesis of the disorder is discussed, and treatment options offered.
Authors:
Elisabeth Dewhirst; Aymen Naguib; Joseph D Tobias
Publication Detail:
Type:  Journal Article    
Journal Detail:
Title:  Pediatric emergency care     Volume:  28     ISSN:  1535-1815     ISO Abbreviation:  Pediatr Emerg Care     Publication Date:  2012 May 
Date Detail:
Created Date:  2012-05-07     Completed Date:  -     Revised Date:  -    
Medline Journal Info:
Nlm Unique ID:  8507560     Medline TA:  Pediatr Emerg Care     Country:  United States    
Other Details:
Languages:  eng     Pagination:  465-8     Citation Subset:  IM    
Affiliation:
From the Departments of *Anesthesiology and †Pediatrics, Nationwide Children's Hospital and the Ohio State University, Columbus, OH.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Transdermal fentanyl in deliberate overdose in pediatrics.
Next Document:  Life-Threatening Rhabdomyolysis Induced by Streptococcus bovis Sepsis in a 6-Year-Old Girl Presented...